Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Duluth, MN

September 1, 2002Burnett County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Sep 1, 2002, 4:11 PM CDT for Burnett County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2002, 4:11 PM CDT (21:11 UTC)
Expired
Sep 1, 2002, 5:15 PM CDT
In force
64 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Burnett County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 12:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:00 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 1, 4:00 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT SUN SEP 1 2002

MAIN FOCUS FOR THIS PERIOD IS SEVERE WEATHER THREAT TONIGHT AND
MONDAY. QUITE AN AFTERNOON ACROSS THE CWA...WITH SEVERAL LARGE HAIL
REPORTS ACROSS THE SOUTHERN PORTION OF THE AREA. THE UPPER LEVEL
S/W AND SURFACE BOUNDARY RESPONSIBLE FOR THE SEVERE STORMS SHOULD
CONTINUE TO PUSH OFF TO THE S/E TONIGHT. COULD ACTUALLY SEE SOME
SHORTWAVE RIDGING MOVING IN FOR A TIME...LEADING TO A DECAY IN THE
THUNDERSTORM ACTIVITY OVERNIGHT. THE NEXT BIG STORY IS THE VERY
STRONG SHORTWAVE TROUGH THAT WILL MOVE OUT OF THE CANADIAN ROCKIES
INTO EXTREME NW ONTARIO BY LATER MONDAY.

STRONG HEIGHT FALLS WILL SET THE STAGE FOR WHAT COULD BE AN
EXPLOSIVE THUNDERSTORM DAY ON MONDAY. SPC MODERATE RISK INCLUDES OUR
EASTERN HALF OF THE CWA...WHERE THE MAIN HEIGHT FALLS AND FRONT
WILL REACH BY THE TIME OF PEAK HEATING MONDAY AFTERNOON. BY MONDAY
AFTERNOON...HIGH CAPE...LOW LCLS...STRONG LOW LEVEL SHEAR WILL ALL
COMBINE WITH STRONG UPPER LEVEL SUPPORT (STRONG H3 AND H5 JET MAXES
AND DIVERGENCE) TO PRODUCE SCATTERED SEVERE STORMS. WITH LOW LCLS
AND RESIDUAL OUTFLOW BOUNDARIES FROM TODAYS/TONIGHTS CONVECTION...
THERE COULD BE SOME ROTATING SUPERCELLS ALONG WITH TORNADOES IF
THINGS BECOME SURFACE ROOTED. THE PCPN SHOULD SCOOT OUT OF HERE
FAIRLY QUICKLY BY MON EVENING...BRINGING DRY WEATHER INTO MIDWEEK.

TEMPERATURES SHOULD NOT STRAY FAR FROM MESOETA SFC TEMPS...AND HAVE
FOLLOWED VERY CLOSELY FOR THE DETAILS.

.DLH...NONE.

DAP

In the hours before

Special weather statement, Sep 1, 11:55 AM CDT, 4 hours 16 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1155 AM CDT SUN SEP 1 2002

HAZARD...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO
BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS.

DISCUSSION...
A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE
EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS
EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE...
TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN
SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO
HURLEY LINE.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON.

.END

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:38 PM CDTSpecial Marine WarningDLH67 min
Sep 1, 1:33 PM CDTSevere Thunderstorm WarningDLHAitkin27 min
Sep 1, 2:11 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine49 min
Sep 1, 3:03 PM CDTSevere Thunderstorm WarningDLHPine27 min
Sep 1, 5:17 PM CDTFlash Flood WarningDLHPine3 hr
Sep 1, 3:23 PM CDTSevere Thunderstorm WarningDLHBurnett52 min
Sep 1, 3:27 PM CDTSevere Thunderstorm WarningDLHDouglas63 min
Sep 1, 3:48 PM CDTSevere Thunderstorm WarningDLHWashburn42 min
Sep 1, 3:49 PM CDTSevere Thunderstorm WarningDLHWashburn41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.